Thunderstorm Wind, Buffalo
- When
- December 15, 8:17 PM CST
- Where
- Buffalo County, 0.5 mi W of Buffalo City
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Public
- Coordinates
- 44.230, -91.860
Trees were blown down in Buffalo.
An intense storm system moved across the Upper Midwest on December 15th and produced a rare severe weather outbreak across western Wisconsin. Eight tornadoes occurred across parts of Trempealeau, Jackson and Clark Counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
An intense storm system moved across the Upper Midwest on December 15th and produced a rare severe weather outbreak across western Wisconsin. Eight tornadoes occurred across parts of Trempealeau, Jackson and Clark Counties. Four of these tornadoes were rated EF2 and three EF1. The most substantial damage from the EF2 tornadoes occurred in Clark County. One tornado destroyed a home in the southwest corner of the county near Five Mile Creek west of Neillsville (Clark County). Another tornado caused extensive damage to farms and trees after moving through Stanley (Chippewa County) into the northwest corner of Clark County. An EF0 tornado passed through Perrot State Park (Trempealeau County) and damaged several homes on the west edge of Trempealeau (Trempealeau County). The other tornadoes largely moved through rural areas damaging trees, power lines and farm buildings. Because of the severe weather threat, the Rotary Lights display in La Crosse (La Crosse County) was closed for the first time in over 26 years where two temporary structures were destroyed.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Dec 15, 4:45 PM CST, 3 hours 32 minutes earlier.
Area Forecast Discussion
National Weather Service La Crosse WI
445 PM CST Wed Dec 15 2021
.SHORT TERM...(This evening through Thursday)
Issued at 220 PM CST Wed Dec 15 2021
...Very Rare, dangerous December severe weather risk/high winds
this evening and tonight...
Not much change in thinking regarding the storm/wind threats this
evening and overnight. Improvement in dense fog slowly continues
early this afternoon north of I-94 as a warm front lifts north,
but fog could linger through the afternoon across north-central
WI. South of the front, temps quickly climb into the 50s and 60s
to even near 70 in spots, record values for many, along with dew
points in the 50s to low 60s. In addition, southerly winds have
increased to 15 to 25 mph with gusts of 30 to 40 mph in the warm
sector. Despite impressive wind fields aloft, wind gusts in the
warm sector will be tempered a bit with the strong elevated warm
nose/modest vertical mixing in the warm advective regime.
An intense, compact, negatively-tilted shortwave trough evident
across the central plains early this afternoon will race northeast
to near Lake Superior by early Thursday morning with the
associated surface low deepening to near 976 mb. Very strong
warm/moist advection will occur ahead of the associated cold front
with extremely strong, anomalous wind fields. A cyclonically
curved 100+ kt jet streak will lift across the region this evening
with 850 mb flow increasing to 70 to 80 kts. As has been
reiterated in recent days, the moisture/wind field anomalies with
this system are remarkably anomalous, in some cases outside of the
model climatology.
A strongly forced, low-topped linear band of convection will
develop to the southwest this evening, encroaching on the area by
6-7 pm, and then quickly racing across the region through around
11 pm. Low- level shear will be very strong, with around 50 kts of
0-1 km bulk shear. While still on the modest side, forecast
instability values have crept up over the past day, with SBCAPE
expected to reach 500- 750 J/kg, and HREF ensemble max values up
to 1000 J/kg. There remains a significant, higher end, wind threat
with these storms, given the storm motions over 60 to 70 mph and
very strong winds aloft. Wind gusts in excess of 80 mph are
possible with the strongest storms, while any storms could produce
gusts of 60 to 70+ mph. In addition, given the very strong low-
level shear, fast-moving tornadoes could occur, and potentially a
strong tornado (especially west of the MS) given the impressive
dynamics/wind fields with the system. Certainly a very rare
environment for mid-December.
Behind the front, very strong non-convective wind gusts will
overspread the region as lapse rates steepen with a push of cold
advection and strong pressure rises. Based on winds at the top of
the mixed layer, gusts up to around 65 mph are expected. The
intense winds will occur over a several hour period through the
early morning hours, gradually dropping off towards sunrise.
Although not unseasonably cool, much colder temps in the 20s and
30s are expected late tonight and Thursday behind the front,
possibly leading to slick spots on roads that may be wet. There is
some signal for freezing drizzle across north-central WI late
tonight, although confidence isn't high. Otherwise, winds will
gust up to 30 to 40+ mph well into Thursday.
.LONG TERM...(Thursday night through Wednesday)
Issued at 220 PM CST Wed Dec 15 2021
The next chance for some precipitation looks to arrive Friday
night and possibly linger into Saturday. A northern stream short
wave trough will drop out of Canada and move across the Upper
Midwest. While the models are all showing this wave, there are
quite a few differences on the strength and track of the wave. As
of now, it would appear the best forcing should pass by to the
north of the area with giving just some small chance for light
snow generally north of Interstate 90. After that, upper level
ridging will build in for the weekend and then transition into a
zonal flow. The next short wave trough in this pattern looks to
move by well to the north of the region across southern Canada.
This system should push a cold front through early next week, but
at this time, it looks to come through dry.
&&
.AVIATION...(For the 00Z TAFS through 00Z Thursday night)
Issued at 445 PM CST Wed Dec 15 2021
Dangerous storm moving through tonight with wind, storms and some
cig impacts.
Cigs: brief drop in cigs with line of storms early this evening,
then scattered for a few hours and then back into MVFR for the night
through Thu morning. Should see a scattering of the deck by mid
afternoon.
WX/vsby: strong/severe line of storms will drive across the TAF
sites early this evening (01-03z)...likely only impacting for 1/2
hour or less. Some vsby restrictions with heavy rain. With passage
of cold front later tonight not expecting fog.
Winds: very strong tonight into Thu morning with strongest gusts
tonight upwards of 50 kts from the south/southwest. With the
thunderstorms (01-03z) winds will be a bit more southwest and could
gust closer to 70 kts. Passage of the storm's cold front
overnight/early Thu morning will swing winds to more westerly with a
gradual decrease through the day.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...High Wind Warning until 6 AM CST Thursday for WIZ017-029-032>034-
041>044-053>055-061.
Dense Fog Advisory until 6 PM CST this evening for WIZ017-029.
MN...High Wind Warning until 6 AM CST Thursday for MNZ079-086>088-
094>096.
IA...High Wind Warning until 6 AM CST Thursday for IAZ008>011-018-019-
029-030.
&&
SHORT TERM...JM
LONG TERM...04
AVIATION...RieckHazardous Weather Outlook National Weather Service La Crosse WI 206 PM CST Wed Dec 15 2021 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-161200- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- 206 PM CST Wed Dec 15 2021 This Hazardous Weather Outlook is for portions of southeast Minnesota...northeast Iowa and southwest into central Wisconsin. .DAY ONE...This Afternoon and Tonight A line of thunderstorms will race across the area between 6 PM and 11 PM. These storms will move east/northeast at 60 to 70 mph and will be capable of producing damaging wind gusts of 70 mph and isolated gusts of 80 mph or higher. Tornadoes will also be possible, particularly near and west of the Mississippi River. There is the potential for a strong tornado to occur. A High Wind Warning is in effect tonight. Dangerously strong wind gusts to 65 mph are expected which could result in tree and power line damage, leading to power outages. Plummeting temperatures overnight could result in a flash freeze, leading to some icy roads and sidewalks. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Wind gusts to 45 mph are possible early Thursday. .SPOTTER INFORMATION STATEMENT... Any damage reports or wind gust observations would be appreciated. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. 04
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
759 PM CST WED DEC 15 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0759 PM TSTM WND DMG EYOTA 43.99N 92.23W
12/15/2021 OLMSTED MN EMERGENCY MNGR
POSSIBLE TORNADO - CAR MOVED BY STRONG WINDS
&&
SHEAPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
803 PM CST WED DEC 15 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0802 PM TSTM WND GST ST. CHARLES 43.97N 92.06W
12/15/2021 E52 MPH WINONA MN TRAINED SPOTTER
&&
SHEAPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
805 PM CST WED DEC 15 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0750 PM TSTM WND DMG SPRING VALLEY 43.69N 92.39W
12/15/2021 FILLMORE MN AMATEUR RADIO
REPORTS OF WIDESPREAD POWER OUTAGES
&&
SHEAPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
809 PM CST WED DEC 15 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0808 PM FUNNEL CLOUD 6 N NODINE 43.99N 91.45W
12/15/2021 WINONA MN PARK/FOREST SRVC
FUNNEL CLOUD VISUAL NEAR THE MISSISSIPPI
RIVER.
&&
JARPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
810 PM CST WED DEC 15 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0810 PM TSTM WND GST PLAINVIEW 44.17N 92.17W
12/15/2021 M85 MPH WABASHA MN PUBLIC
&&
JARPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
812 PM CST WED DEC 15 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0810 PM TSTM WND DMG LEWISTON 43.98N 91.87W
12/15/2021 WINONA MN EMERGENCY MNGR
POWER OUTAGES REPORTED
&&
SHEAThe La Crosse radar (KARX), 70 km away, was scanning. The volume nearest the first event began at 02:18 UTC.
36 thunderstorm wind, 10 tornado, 1 hail. Local standard time, as filed.
Trees were blown down in Buffalo.
This EF1 tornado initially formed in Winona County Minnesota before crossing the Mississippi River and moving through the Trempealeau Wildlife Refuge. Hundreds of trees were damaged by the tornado before it dissipated along the northeast side of the refuge.
A 65 mph wind gust west of Centerville was measured by a mesonet station.
This short-lived EF0 tornado likely formed over the Mississippi River, moved inland and across a portion of Perrot State Park before dissipating on the very western edge of Trempealeau. Extensive tree damage occurred in the state park and several homes were damaged when trees fell on them.
Trees were blown down in Trempealeau.
Farm outbuildings were damaged south of Galesville.
A path of wind damage occurred just west of Holmen. A barn was destroyed, the wall ripped off another barn, metal roofing removed from an outbuilding, a large sign on three steel I-beams was flattened and numerous trees were snapped off or uprooted.
Power lines were blown down in Holmen.
Half dollar sized hail fell north of Holmen.
Two temporary structures for the Rotary Lights display in La Crosse were destroyed.
Farm outbuildings were damaged southeast of Whitehall.
The attached garage was blown off a house northwest of Melrose and several trees were blown down.
This EF1 tornado developed southeast of Osseo and moved northeast, crossing into Jackson County near County Highway G. The tornado passed through a farm where damage occurred to the house and outbuildings. Otherwise, mainly tree damage occurred.
Trees were uprooted and snapped off southeast of Osseo.
A semi loaded with 30,000 pounds of perishable goods was blown over on Interstate 94. The driver sustained minor injuries.
This EF1 tornado developed in northeast Trempealeau County before moving into Jackson County near County Highway G southwest of Levis. The tornado continued to move northeast and dissipated along County Highway FF before reaching Interstate 94. Damage was primarily to trees with a couple of farm outbuildings also damaged.
Trees were snapped off west of Levis.
Hundreds of pine trees were snapped off west of Levis.
An estimated 63 mph wind gust occurred in Bagley.
Door overhangs were damaged by winds in Sparta.
The automated weather observing equipment at the Viroqua airport measured a 69 mph wind gust.
This EF2 tornado developed in the far northern part of Jackson County north of Merillan and quickly moved northeast into Clark County. Damage was limited to trees.
This EF2 tornado developed in Jackson County and moved into the southwest part of Clark County east of Humbird. The tornado continued to move northeast before dissipating along County Highway B west of Sidney. This part of Clark County is heavily forested and thousands of trees were damaged.
A 62 mph wind gust was measured near Liberty Pole with a private weather station.
Numerous trees were blown down across the southwest corner of Clark County east of Humbird.
This EF2 tornado developed southwest of Sidney and moved northeast across a heavily wooded area of southwest Clark County. Thousands of trees were damaged and one home was destroyed near Five Mile Creek.
A path of wind damage occurred across southwest Clark County from east of Humbird to near Globe. Most of the damage was uprooted or snapped trees but the roof was ripped off a metal pole shed and a wooded power pole was broken.
Power lines and trees were blown down across Neillsville. The winds also scattered debris from damaged roofs.
This EF2 tornado developed northeast of Neillsville and moved northeast before dissipating after crossing State Highway 73 just north of Schofield Road. A farm took a direct hit from the tornado where a barn was shifted off its foundation, a truck moved almost 100 feet and roof damage to the house occurred.
Farm outbuildings were damaged east of Christie.
This EF1 tornado formed west of Greenwood near the intersection of County Highways G and O. The tornado was only on the ground for about a mile but caused extensive damage to two farms. A barn roof was removed, a pole shed destroyed, power pole snapped and roof damage to an outbuilding.
This EF2 tornado developed in Chippewa County and crossed into Clark County after moving through Stanley. After moving into Clark County, the tornado moved across rural areas damaging farm outbuildings and trees.
Windows were blown out of buildings and roofs were removed from sheds in Thorp.
A farm outbuilding was damaged near Greenwood.
A large tree was blown on to a business in Greenwood. Branches from the tree went through parts of the roof and the owner was temporarily trapped inside the business when the exit was blocked.
A 62 mph wind gust was measured north of Viola with a private weather station.
Numerous trees were uprooted or blown down in Tomah. Some of these fell on buildings and vehicles with one causing a gas line rupture.
Trees and large branches were blown down in Ontario.
A 70 mph wind gust was measured in Longwood with a private weather station.
Buildings sustained wind damage west of Withee.
An estimated 60 mph wind gust occurred in Dickeyville.
The automated weather observing equipment at the Platteville airport measured a 68 mph wind gust.
A farm outbuilding was damaged west of Medford.
The roofs to a workshop and a house were blown off and trees were uprooted in Whittlesey.
Several trees were blown down north of Elroy.
Numerous trees and power lines were blown down across the southern part of the county with no specific location given.
Tree branches were blown down east of Gotham.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2021Every state in 2021This day in weather historyThe tornado archive for Wisconsin, 2021Warnings in Wisconsin, December 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 995567, 998349, 995562, 995234, 995568, 998351, 998751, 995536, 995564, 999258, 998360, 995569, 995276, 998361, 998930, 995277, 998374, 998398, 995571, 995573, 995575, 995278, 995279, 995578, 998404, 995280, 998421, 995700, 995281, 998426, 995282, 995283, 995581, 998427, 999283, 995706, 995703, 998991, 995574, 997010, and more.